Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS Raleigh, NC

July 24, 2018Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 24, 2018, 11:55 PM EDT for Forsyth County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2018, 11:55 PM EDT (03:55 UTC)
Expired
Jul 25, 2018, 3:00 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 2:20 AM EDTFLASH FLOOD2 Sse Donnaha, NCPERSISTENT HEAVY RAINFALL DUE TO TRAINING THUNDERSTORMS CAUSED CREEKS AND STREAMS TO OVERFLOW THEIR BANKS, FLOODING PORTIONS OF REYNOLDA ROAD. TREES WERE ALSO REPORTED UPROOTED ACROSS THE COUNTY, LIKELY DUE TO OVER-SATURATED SOILS. TIME ESTIMATED VIA RADAR RAT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

155 
WGUS52 KRAH 250355
FFWRAH
NCC067-250700-
/O.NEW.KRAH.FF.W.0020.180725T0355Z-180725T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1155 PM EDT TUE JUL 24 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Western Forsyth County in central North Carolina...

* Until 300 AM EDT

* At 1152 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Around one inch of rain has already fallen in the 
  past hour from near Stanleyville to Clemmons, including Lewisville 
  and the northwest side of Winston Salem. Some of these areas also 
  received three, to as much as five inches of rain, earlier 
  Tuesday. Given the saturated ground from earlier heavy rain, and 
  additional, repeat showers and storms, flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Winston-Salem, Clemmons, Bermuda Run, Lewisville, Rural Hall,
  Pfafftown, Stanleyville and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8018
      3618 8020 3599 8035 3598 8040 3601 8042
      3603 8045 3606 8046 3606 8047 3604 8049
      3606 8051

$$

26
1 follow-up statement
569 
WGUS72 KRAH 250704
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
304 AM EDT WED JUL 25 2018

NCC067-250711-
/O.EXP.KRAH.FF.W.0020.000000T0000Z-180725T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
304 AM EDT WED JUL 25 2018

...THE FLASH FLOOD WARNING FOR WESTERN FORSYTH COUNTY HAS EXPIRED...

The heaviest rain has ended across western Forsyth County. However, 
light to moderate rain will continue across eastern portions of the 
county, though no significant flooding is expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8018
      3618 8020 3599 8035 3598 8040 3601 8042
      3603 8045 3606 8046 3606 8047 3604 8049
      3606 8051

$$

77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:06 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 24, 11:06 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1106 PM EDT Tue Jul 24 2018

.SYNOPSIS...
A large upper level low pressure area over the eastern United
States will weaken and lift out to the northeast through Thursday.
A nearly stationary boundary will continue to focus showers and
thunderstorms over the region. Some drier air will move into western
areas of NC Thursday and Friday, as a surface trough stalls over
eastern NC.

&&

.NEAR TERM /TONIGHT/...
As of 1100 PM Tuesday...

The greatest threat of flash flooding will exist over the wrn NC
Piedmont, where the Flash Flood Watch will continue through
expiration, and may require an extension in time. The Watch has been
cancelled for the remainder of cntl NC.

An occluded cyclone has become increasingly north to south-
elongated/stretched from the OH Valley to nern Gulf of Mexico, with
a now-elongated center from the srn Appalachians to sern GA. A
"kicker" trough now stretching from swrn Ontario to the mid MS
Valley will amplify across the Great Lakes and mid-South tonight;
and this will cause the occluded cyclone over the sern US to
continue to devolve into an open wave, while lifting/ejecting newd
into SC and wrn NC, through 12Z Wed. A maximum of associated
synoptic-scale/QG forcing for ascent will precede the ejecting wave
and become centered over w-cntl NC by 09-12Z Wed. Smaller scale
impulses/shear vorticity maxima, on the wrn edge of both a sly mid-
upr jet stretching from cntl FL to srn NC, and the tropical moisture
axis directed across the srn middle Atlantic coast, will lift
generally nwd across ern NC through early Wed.

At the surface, a persistent front/trough/convergence axis was
analyzed from a broad low over srn GA newd across w-cntl SC (just
west of CAE), the srn and wrn NC Piedmont (near EXX), to w-cntl VA
(near CHO), and which generally separates sely flow and rich
maritime Tropical surface dewpoints in the low-mid 70s from more nly
to ely surface flow and dewpoints in the upr 60s to around 70
degrees.

Convection for the past 12 hours has been focused along the front,
over the wrn NC Piedmont, with just a few rogue showers or isolated
storms elsewhere over cntl NC; and this trend is likely to persist
for most of tonight, as the aforementioned upr forcing for ascent
overspreads the surface convergence axis. While a band or two of
convection may yet move onshore and into NC Coastal Plain and
Sandhills tonight, the axis of low level moisture transport still
directed over ern and e-cntl NC this evening is forecast to shift
ewd, as the 925-850 mb flow veers slightly, from sely to sly or
sswly, overnight.

Near persistence low temperatures in the upr 60s to middle 70s are
expected.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 345 PM Tuesday...

Wednesday morning the upper level trough axis will be pulling
east with widespread upper level divergence and PVA occurring
across eastern North Carolina. Latest run of the GEFS shows the
highest exceedance probabilities (of greater than or equal to
1") east of the CWA. The operational run of the GFS indicates
this as well (along with the NAM). The ECMWF on the other hand
has the highest precipitation totals over the RAH CWA. Given
the placement of the heavy rainfall axis today the GFS/ NAM
solution appears as the way to go. Wednesday afternoon into
evening forecast soundings destabilize across the west as a cold
front approaches the region. Along this boundary the high res
ARW, NMM, and HRW NSSL all show this. Have adjusted PoPs to
account for the above. Wednesday night the trough axis will
modulate with more PVA moving overhead. Given this upper level
lift and PWATs remaining around 2.00" have kept likely PoPs.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

A brief respite from the wet pattern before unsettled weather
returns late in the weekend and early next week.

The upper air pattern at the start of the extended period on
Thursday will feature a deamplifying trough across the eastern CONUS
with rising heights across the Carolinas. Even though the trough
relaxes, a broad cyclonic flow continues for Thursday and Friday
with the trough axis west of our area. This will require a low
chance PoP, mainly for an afternoon or evening shower or storm. A
more southwesterly flow and increased sunshine will allow highs to
range in the upper 80s to lower 90s.

Rainfall chances increase over the weekend especially into early
next week as a frontal system approaches and stalls across the
region and a more pronounced trough develops across the Great Lakes
and Mississippi Valley. The combined flow ahead of the upper trough
and the return flow around a subtropical high over the Atlantic will
result in a return to a pattern with a plume of moisture that surges
north across the Southeast an much more numerous showers and
thunderstorms. Highs early next week will generally range in the mid
to upper 80s with lows near 70. -Blaes.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 810 PM Tuesday...

MVFR cigs are already the case over portions of central NC,
including near RWI and FAY, while VFR conditions hold elsewhere. As
nighttime falls, within a moist flow from the E and SE bringing high
surface humidity, a trend toward MVFR to IFR cigs and mainly MVFR
vsbys is likely through the late evening, with these conditions
dominant after 06z at all sites. The greatest chance for IFR
cigs/vsbys is at INT/GSO, where surface winds will be lightest, from
07z to 13z. All sites should see VFR vsbys after 13z but a slower
trend to cigs, staying mostly MVFR through 18z. Regarding
precipitation, INT/GSO will see the greatest risk of showers through
this evening. Late tonight, after 05z, INT/GSO should briefly dry
out, but shower chances will increase at FAY/RWI and perhaps RDU
after 08z as a batch of rain tracks northward over eastern NC.
Another round of scattered showers and storms producing gusty
surface winds and briefly lower cigs/vsbys is expected after 19z
Wed, with low-end VFR or high-end MVFR cigs dominating for much of
the afternoon.

Looking beyond 00z Thu, numerous showers/storms will persist through
Wed evening, producing areas of sub-VFR conditions and gusty surface
winds, before diminishing in coverage and intensity by midnight.
RWI/FAY will see a chance of sub-VFR conditions late Wed night, with
a much lower chance at INT/GSO/RDU. As an upper trough weakens and
shifts east through the region, the greatest shower/storm coverage
will shift east of our area starting Wed night, although FAY and RWI
may continue to see scattered to numerous storms each
afternoon/evening through the weekend, with a lesser chance further
west at RDU/INT/GSO. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Wednesday for NCZ007-021>024-038-
039-073-074-083.

&&

SYNOPSIS...BADGETT/HAINES
NEAR TERM...MWS
SHORT TERM...HAINES
LONG TERM...BLAES
AVIATION...Hartfield
Hazardous weather outlook, Jul 24, 11:01 PM EDT, 54 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1101 PM EDT Tue Jul 24 2018

NCZ007-021>024-038-039-073-074-083-260315-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-
1101 PM EDT Tue Jul 24 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will be capable of producing heavy rain and
localized flooding on Wednesday. The threat of heavy rainfall should
ease on Thursday and Friday, as the large upper trough weakens and
shifts northeast.

.SPOTTER INFORMATION STATEMENT...

Spotters should report heavy rain amounts and any flooding to the
National Weather Service.

NCZ008>011-025>028-040>043-075>078-084>086-088-089-260315-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond-
Scotland-Hoke-Cumberland-Sampson-
1101 PM EDT Tue Jul 24 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms will be capable of producing heavy rain and
localized flooding on Wednesday. The threat of heavy rainfall should
ease on Thursday and Friday, as the large upper trough weakens and
shifts northeast.

.SPOTTER INFORMATION STATEMENT...

Spotters should report heavy rain amounts and any flooding to the
National Weather Service.

In the hours before

Special weather statement, Jul 24, 7:10 PM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
710 PM EDT TUE JUL 24 2018

NCZ022-039-250000-
Guilford NC-Randolph NC-
710 PM EDT TUE JUL 24 2018

...A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WILL AFFECT NORTH CENTRAL RANDOLPH AND GUILFORD COUNTIES UNTIL 800
PM EDT...

At 706 PM EDT, Doppler radar was tracking a cluster of showers and
isolated thunderstorms along a line extending from near McLeansville
to near Greensboro to 11 miles east of High Point to near Randleman.
Movement was northwest at 10 mph.

Heavy downpours, with a quick half inch to one inch of rain, can be
expected; and this may result in minor flooding, particularly as
they move over the city of Greensboro.

Locations impacted include...
Greensboro, High Point, Randleman, McLeansville, Archdale,
Summerfield, Stokesdale, Pleasant Garden, Jamestown and Lake Jeanette
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3624 7955 3616 7955 3602 7972 3586 7977
      3580 7984 3591 8005 3608 7999 3621 8002
      3625 7997
TIME...MOT...LOC 2306Z 136DEG 8KT 3616 7964 3606 7976 3596 7979 3585
7986

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:29 AM EDTAreal Flood AdvisoryRAHForsyth3 hr
Jul 25, 3:00 AM EDTAreal Flood AdvisoryRAHForsyth2 hr
Jul 25, 3:35 AM EDTAreal Flood AdvisoryRAHGuilford99 min
Jul 25, 5:03 AM EDTAreal Flood AdvisoryRAHGuilford88 min
Jul 25, 12:22 PM EDTSpecial Weather StatementRAHDavidson53 min
Jul 25, 12:30 PM EDTSpecial Weather StatementRAHDurham45 min
Jul 25, 12:53 PM EDTSpecial Weather StatementRAHGuilford22 min
Jul 25, 1:13 PM EDTSpecial Weather StatementRAHGuilford62 min
Jul 25, 1:23 PM EDTSpecial Weather StatementRAHStanly67 min
Jul 25, 2:12 PM EDTSpecial Weather StatementRAHRandolph63 min
Jul 25, 2:56 PM EDTSpecial Weather StatementRAHChatham49 min
Jul 25, 3:04 PM EDTSpecial Weather StatementRAHLee, Moore56 min
Jul 25, 3:37 PM EDTSpecial Weather StatementRAHMoore23 min
Jul 25, 3:54 PM EDTSpecial Weather StatementRAHHarnett51 min
Jul 25, 3:56 PM EDTAreal Flood AdvisoryRAHMoore67 min
Jul 25, 3:59 PM EDTSpecial Weather StatementRAHMoore, Richmond46 min
Jul 25, 4:10 PM EDTSpecial Weather StatementRAHAnson50 min
Jul 25, 4:13 PM EDTSpecial Weather StatementRAHWayne62 min
Jul 25, 4:46 PM EDTSpecial Weather StatementRAHHoke, Richmond, Scotland74 min
Jul 25, 4:48 PM EDTSpecial Weather StatementRAHJohnston57 min
Jul 25, 4:55 PM EDTSpecial Weather StatementRAHNash65 min
Jul 25, 5:08 PM EDTSpecial Weather StatementRAHForsyth67 min
Jul 25, 5:51 PM EDTSpecial Weather StatementRAHSampson54 min
Jul 25, 5:54 PM EDTSpecial Weather StatementRAHNash66 min
Jul 25, 5:58 PM EDTSpecial Weather StatementRAHAlamance, Guilford62 min
Jul 25, 6:00 PM EDTAreal Flood AdvisoryRAHCumberland108 min
Jul 25, 6:15 PM EDTSpecial Weather StatementRAHCumberland45 min
Jul 25, 6:37 PM EDTSpecial Weather StatementRAHEdgecombe68 min
Jul 25, 6:57 PM EDTSpecial Weather StatementRAHWayne33 min
Jul 25, 7:12 PM EDTSpecial Weather StatementRAHGuilford48 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.